Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 146, NWS Bismarck, ND

July 7, 2006Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2006, 3:04 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2006, 3:04 PM CDT (20:04 UTC)
Expired
Jul 7, 2006, 4:00 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:15 PM CDTTSTM WND DMGMandan, ND1.5 FOOT DIAMETER TREE SNAPPED AND UPROOTED...WINDOW BLOWN OUT OF A BUSINESS ON MAIN STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:19 AM CDT, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 3:19 AM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT FRI JUL 7 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MSAS AND SURFACE
OBSERVATIONS HAVE WEAK SURFACE LOW NOW IN EXTREME WEST CENTRAL
NORTH DAKOTA IN WILLISTON AREA. SOUTH WINDS OF 10 TO 15 MPH HAVE
NOT DROPPED OFF AS MUCH AS EARLIER EXPECTED. THIS WAS ALSO THE
AREA WITH LINGERING THUNDERSTORM ACTIVITY BUT HAS NOW MOVED MOSTLY
INTO CANADA AND NORTH BURKE COUNTY. FORECAST CONCERNS TODAY WILL
BE CONTINUED FIRE WEATHER CONCERNS...WIND SHIFT PASSAGE...DRY
LIGHTNING THREAT...AND HOT TEMPERATURES. WINDS THOUGH STILL BREEZY
SHOULD NOT BE QUITE AS GUSTY AS YESTERDAY. SURFACE FEATURE...I
HESITATE TO CALL IT A COLD FRONT...WILL MOVE THROUGH CENTRAL NORTH
DAKOTA BY MID DAY BRINGING A SHIFT IN WIND DIRECTION FROM SOUTH TO
NORTHWEST. FORECAST SOUNDINGS ACROSS THE STATE STILL HINTING AT
MID LEVEL MOISTURE...INVERTED V LOOK...WHICH MAY BE ENOUGH TO
GENERATE SOME DRY LIGHTING. THOUGH NOT ANTICIPATING WIDESPREAD
ACTIVITY...DRY FUELS COMBINED WITH WIND SHIFT STILL ENOUGH TO
CONVINCE ME TO UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING. RED FLAG WARNING WILL BE IN EFFECT FOR THIS AFTERNOON AND
EVENING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA IN THE SAME
LOCATION AS YESTERDAY. SURFACE FEATURE MOVES TO THE EAST BORDER OF
NORTH DAKOTA BY TONIGHT WHICH SHOULD BRING AN END TO THREAT OF
THUNDERSTORMS AND DRY LIGHTNING. WRF HAS THE UPPER RIDGE
INTENSIFYING TO THE WEST ON SATURDAY AND BUILDING OVER NORTH
DAKOTA ON SUNDAY AND MONDAY. THIS SHOULD BE A DRY AND CONTINUED
HOT WEATHER PATTERN. HAVE TRENDED THE SKY WEATHER AND POP GRIDS
ALL DOWN SLIGHTLY FOR THIS TIME FRAME. WE WILL SEE SOME 100 DEGREE
READINGS TODAY AND ONLY A SLIGHT COOL DOWN WITH PASSAGE OF THE
SURFACE FEATURE SO HIGHS IN THE 90S WILL CONTINUE SATURDAY THROUGH
MONDAY.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT...
DIFFERENCE APPEAR IN MODELS TONIGHT WITH GFS MUCH STRONGER WITH
ENERGY UNDERCUTTING RIDGE EARLY THROUGH MID WEEK. 18Z DGEX MUCH
FARTHER SOUTH WITH THIS FEATURE...00Z CANADIAN GEM WEAKER WITH RIDGE
REMAINING MUCH SHARPER. 00Z ECMWF SUPPORTS NEW GFS SOLUTION HOWEVER.
RELUCTANT TO JUMP ON THIS SOLUTION AND WILL LEAVE SMALL POPS
CURRENTLY IN GRIDS AS IS UNTIL FURTHER MODEL RUNS CONFIRM THE BIG
CHANGES. WITH MUCH OF NORTHERN PLAINS IN DROUGHT DO NOT WISH TO
ADVERTISE THREE DAYS OF CHANCE POPS YET.

TEMPERATURES FROM GUIDANCE ARE SOMEWHAT COOLER AS IN RESPONSE TO
ABOVE FEATURE.  AS A RESULT OF GENERATED QPF AND HIGHER RH AND
CLOUDS  KNOCKED A COUPLE OF DEGREES FROM ONGOING GRIDS BUT AGAIN NO
BIG CHANGES. ADDED DRY DAY EIGHT WITH TEMPERATURES REMAINING AT OR
ABOVE NORMALS FOR MID JULY.

&&

.FIRE WEATHER...THIS AFTERNOON THROUGH THIS EVENING...THREAT OF
DRY LIGHTNING SUPPORTS ISSUANCE OF RED FLAG WARNING FOR THIS
AFTERNOON AND THIS EVENING FOR SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA. HIGH TEMPERATURES AROUND THE CENTURY MARK ALSO SUPPORT THE
RFW ISSUANCE. RH AND WINDS WILL BE RIGHT AT CRITERIA LEVELS...BUT
EXTREMELY DRY FUEL CONDITIONS IN THE WARNING AREA MUST BE FACTORED
IN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FRED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
SOUTHWEST ND SOUTH CENTRAL NORTH DAKOTA.

&&

MEYER/WETZEL
Hazardous weather outlook, Jul 7, 5:05 AM CDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT FRI JUL 7 2006

NDZ018>022-031>035-040>046-081015-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
505 AM CDT FRI JUL 7 2006 /405 AM MDT FRI JUL 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT OR 8 PM MDT THIS
EVENING. VERY HOT TEMPERATURES COMBINED WITH SHIFTING WINDS...FROM
SOUTH TO NORTHWEST...AND LOW HUMIDITIES WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS.

ISOLATED DRY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING WITH THE THREAT OF LIGHTNING AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED FOR REPORTS OF STRONG THUNDERSTORM WINDS
FROM ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

NDZ001>005-009>013-017-023-025-036-037-047-048-050-051-081015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
505 AM CDT FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEYER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:02 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 11 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.